Percocet Addiction: Behavioral Signs of An Addiction & How To Get Help
September 22, 2021
September 22, 2021
The opioid epidemic is still raging, and it is getting worse every single day. Countless lives and futures have been destroyed by both illegal and prescription opioid addiction, abuse, and dependency. One of the more commonly abused opioids is legally prescribed by doctors and other health care professionals daily. That drug is called Percocet, and it is ensnaring more innocent lives in its grip daily.
Percocet is a brand of drug formulated from oxycodone, an incredibly powerful opioid, and conventional over-the-counter pain reliever acetaminophen. It is only available via prescription, and when taken as directed it can be very effective in mitigating some or all of the pain for the patient. However, since it provides a very comfortable feeling of relaxation and pain reduction, Percocet is also frequently abused either consciously or subconsciously by those who desire those effects consistently.
The biggest problems with Percocet addiction are the health issues and risks that are associated with taking the drug in the first place, even when taken as directed, as well as the dependency that the drug creates in the user, and the uncomfortable or even painful withdrawals that begin when a dose is missed. Many users are initially drawn in by the enticing effects and feelings, only to find that they have become dependent on the substance in a very short time.
If you think that you or someone you care about may be living with a Percocet addiction, there are a number of signs to look for that may provide additional insight to either confirm or deny your feelings. While not every individual with a Percocet addiction will show all the signs, they will often show at least a few, even if they have become adept at hiding many of them.
Just like all opioid addictions, a Percocet addiction will frequently cause a number of significant changes in the user. There will often be physical signs, cognitive signs, emotional indications, and of course behavioral changes that can be objectively observed.
Some of the physical signs that indicate there may be a Percocet addiction include sudden or unexpected changes in body weight or body composition, persistent constipation, always looking tired or obviously fatigued, and becoming exhausted easily. Oftentimes observers will note coordination and movement problems, slurred or unintelligible speech, and a visibly lowered respiration rate. The heart rate and blood pressure are also frequently lowered to borderline dangerous levels.
The cognitive symptoms that may begin to present include a higher level of difficulty maintaining concentration or focus on the current task, problems creating as well as recalling memories, and making poor decisions. These are some of the symptoms that are harder to recognize in others but can help with self-diagnosis for Percocet addiction.
If someone has become dependent on Percocet and is taking them out of fear of withdrawal, there are usually emotional signs that can be seen, though they are often relatively short-lived. Emotional signs of Percocet addiction can include aggression, irritability, anger, becoming easily agitated, and of course, emotional modulation difficulty resulting in often wild mood swings.
In many cases involving Percocet addiction, the user will begin to show changes in behavior that are often much easier to spot than even the physical changes, which are sometimes easier to hide. These behavioral changes can include general social withdrawal, inability to maintain healthy relationships, loss of the user’s job, failing educational performance, loss of interest in things that aren’t Percocet.
There are also behaviors specific to individuals taking Percocet, such as taking it when it is clearly not safe, consuming more than prescribed, taking it for longer than prescribed, trying to steal Percocet from others with valid prescriptions, taking Percocet even after negative consequences, and being unable to reduce their own Percocet use.
Continued Percocet abuse often results in worsening of other conditions, financial collapse, eye problems, lung problems, loss of housing, sexual dysfunction, suicidal ideation, and even attempts at suicide.
Since Percocet causes such intense dependence in those who abuse it, many users only continue to take it in order to avoid the potentially uncomfortable or even painful withdrawal symptoms. For severe cases, the symptoms of Percocet withdrawal can be debilitating and possibly dangerous without qualified medical supervision. Many times, the dependency is too strong and the acute withdrawal stage too difficult to attempt detox alone.
Some of the most common withdrawal symptoms will include uncontrollable sweating, increased body temperature, watery eyes, runny nose, intense diarrhea contributing to dehydration, disruption of sleep patterns including insomnia, dysphoria, dilated pupils, and tremors or shaking.
If the addiction is severe enough, there may even be a point before attempting withdrawals, where there is the potential for an overdose condition. Overdoses can be common with Percocet addictions and can happen quickly due to how the drug is metabolized by the body. Overdoses can also be common after attempting a detox or withdrawal and relapsing since the tolerance that had built up in the user quickly diminishes with abstinence.
Some of the signs that an overdose may be imminent or in progress include slurred speech, very shallow breathing or difficulty breathing overall, trouble recalling memories, depressed heart rate, difficulty staying awake or maintaining consciousness, intense stomach pain and cramping, vomiting, with the most serious cases resulting in coma or even death.
If you know someone who may be struggling under the weight of Percocet addiction, the best thing to do is reach out to experienced professionals who can help with the most difficult parts of detox and withdrawal. Not only will the individual be able to work through their acute withdrawal stage under the care of experienced recovery specialists, but also under medical supervision to help minimize any potential complications. Afterward, the recovering individual can work on more effective coping mechanisms to strengthen ongoing recovery.